AccessMyLibrary provides FREE access to millions of articles from top publications available through your library.
Byline: Deepak. Kumar, Tanuj. Saaraswat, S. Sengupta, Saurabh. Mehrotra
Background: Serotonin plays an important role in the normal clotting phenomenon and is released by platelets. Platelets are dependent on a serotonin transporter for the uptake of serotonin, as they cannot synthesize it themselves. Selective serotonin reuptake inhibitors (SSRIs) block the uptake of serotonin into platelets and can cause problems with clotting leading to bleeding. Aim: This case report highlights the occurrence of upper gastrointestinal bleeding in the index case on initiating SSRI therapy for depression and the prompt resolution of the same on its discontinuation on two separate occasions. Conclusion: SSRIs may cause upper gastrointestinal (GI) bleeding. Physicians should be aware of the same and should try to rule out previous episodes of upper GI bleed or the presence of other risk factors which might predispose to it before prescribing SSRIs; they should also warn the patients about this potential side effect. Also, the presence of thalassemia trait in the index patient deserves special attention and needs to be explored to see if it might in any way contribute in potentiating this side effect of SSRIs.
Serotonin is released from platelets in response to vascular[sup] injury, and promotes vasoconstriction and a change in the shape[sup] of the platelets, which leads to aggregation.[sup]  Platelets cannot[sup] themselves synthesize serotonin. Selective Serotonin Reuptake Inhibitors (SSRIs) inhibit the serotonin[sup] transporter, which is responsible for the uptake of serotonin[sup] into platelets. Thus, they lower intraplatelet serotonin concentration[sup] , and, at least some of them, also lower the expression of the platelet activation marker CD63 in response to thrombin receptor-activating peptide.[sup] 
It has thus been postulated that SSRIs would[sup] deplete platelet serotonin, leading to a reduced ability to[sup] form clots and a subsequent increase in the risk of bleeding.[sup] …